South Carolina, 2008

Hail and Damaging Winds in South Carolina, August 2, 2008

August 2, 2008 · NWS CAE · 17 events in 10 counties and zones

A squall line of severe storms developed along the NC border and moved south through the Midlands of SC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line of severe storms developed along the NC border and moved south through the Midlands of SC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 2, 1:21 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 1:21 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT
AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY
NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE
WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL
APPROACH THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST LAPS SOUNDING AND MODEL SOUNDINGS SHOW THE ATMOSPHERE
CAPPED OVER THE CAE CWA. CONVECTIVE TEMPERATURES ARE 96-97 F.
VISIBLE SATELLITE SHOWING SOME CU DEVELOPMENT IN THE NORTHERN PART
OF THE CWA OVER LANCASTER AND FAIRFIELD COUNTIES. CAPES GENERALLY
1500-2500 J/KG BUT ARE APPROACHING 4000 J/KG UP NEAR THE NORTH
CAROLINA BORDER. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE STORMS.
IN ADDITION...A WEAK SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION
LATE THIS AFTERNOON AND EARLY THIS EVENING. EXPECT CAP TO HOLD
MOST AREAS SOUTH AND CENTRAL THIS AFTERNOON AND EVENING. MORE
CONVECTION IS POSSIBLE CLOSER TO NORTH CAROLINA WHERE THE CAP IS
WEAKER AND THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL
HAVE HIGHEST POPS 40-50 PERCENT LATE THIS AFTERNOON AND THIS
EVENING IN NORTHERN COUNTIES INCLUDING CHESTERFIELD...KERSHAW...
LANCASTER AND FAIRFIELD COUNTIES. BOUNDARIES FROM THESE STORMS MAY
SPREAD SOUTHWEST INTO THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH
A 30 PERCENT CHANCE INCLUDING RICHLAND AND LEXINGTON COUNTIES AND
WILL GO 20 PERCENT CHANCE FARTHER SOUTH LIKE ORANGEBURG AND
AUGUSTA. SOUTHERN PART MAY BE FREE OF CONVECTION BUT SOME
BOUNDARIES MAY PROPAGATE INTO THAT REGION.

AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS
WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER TO MIDNIGHT BUT
AFTER THAT CONDITIONS SHOULD BE QUIET.

ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE
LOWER TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST OF
THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS FORECAST
THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO WILL
HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE EARLY
EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY MID TO
UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL WARM
AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S.

WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS
MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL
HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS
ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM
PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL
BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT
DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE
PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN
TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME
ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD
SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS
THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY
TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER
HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE
IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD
LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

VFR CONDITIONS TO START THE PERIOD AT ALL TERMINALS AS A MID LEVEL
CAP IS HINDERING CONVECTIVE DEVELOPMENT.  HOWEVER...SHORTWAVE ENERGY
MOVING INTO NORTH CAROLINA THIS AFTERNOON WILL LIKELY INITIATE
CONVECTION LATE AND COULD AFFECT THE CAE/CUB TERMINALS AFTER 00Z.
CONFIDENCE IS NOT HIGH ENOUGH CURRENTLY TO INCLUDE MENTION OF
THUNDER YET IN THIS ISSUANCE OF TAFS BUT WILL PROVIDE CB EXTENSION
TO INDICATE POSSIBILITY OF CONVECTION DURING THE 22Z-02Z TIME FRAME.

AFTER CONVECTION EXITS THE REGION BY 05Z TONIGHT...ATMOSPHERE SHOULD
REMAIN MIXED ENOUGH TO PREVENT FOG DEVELOPMENT IN LOCATIONS THAT DO
NOT SEE RAINFALL.  WILL CONTINUE WITH VFR CONDITIONS THROUGH THE
PERIOD AND AMEND AS NEEDED BASED ON THE OUTCOME OF AFTERNOON
CONVECTION.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD.  PROBABILITY OF
OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME.  MORNING
FOG ALSO POSSIBLE MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...23
Hazardous weather outlook, Aug 2, 4:21 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
521 AM EDT SAT AUG 2 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
521 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND DURING THE EVENING. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG UPPER LEVEL RIDGE WILL BUILD EAST INTO THE CAROLINAS
EARLY NEXT WEEK. AFTERNOON TEMPERATURES WILL WARM INTO THE MID
AND UPPER 90S WITH HIGH HUMIDITY EXPECTED. HEAT INDEX VALUES
COULD RANGE FROM 105 TO 109 DEGREES TUESDAY THROUGH THURSDAY
...PROMPTING THE ISSUANCE OF A HEAT ADVISORY DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 2, 1:56 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT SAT AUG 2 2008

SCZ015-016-021-022-022100-
CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-
256 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS EXPECTED TO AFFECT
CHESTERFIELD...FAIRFIELD...KERSHAW AND LANCASTER COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS NEAR GREAT FALLS...OR 8 MILES
SOUTHWEST OF LANCASTER...MOVING EAST AT 15 MPH.

PEOPLE IN CHESTERFIELD...LANCASTER...NORTHEASTERN FAIRFIELD AND
NORTHERN KERSHAW COUNTIES...INCLUDING THE CITIES OF IRWIN...HEATH
SPRINGS AND KERSHAW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Columbia radar (KCAE), 87 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lancaster

When
August 2, 5:10 PM EST to 5:12 PM EST
Where
Lancaster County, 9 mi SE of Lancaster
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.628, -80.658

Sheriff reported nickel size hail in the Buford area.

Thunderstorm Wind, Chesterfield

When
August 2, 5:29 PM EST to 5:31 PM EST
Where
Chesterfield County, Pageland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.770, -80.380

Sheriff reported a couple of trees down on Griggs Street.

Thunderstorm Wind, Lancaster

When
August 2, 5:50 PM EST to 5:54 PM EST
Where
Lancaster County, Elgin
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.670, -80.720

Sheriff reported trees down on hwy 521.

Thunderstorm Wind, Chesterfield

When
August 2, 6:24 PM EST to 6:28 PM EST
Where
Chesterfield County, Cheraw
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.680, -79.880

Public reported trees dwon at US 21 and hwy 52.

Thunderstorm Wind, Lancaster

When
August 2, 6:30 PM EST to 6:34 PM EST
Where
Lancaster County, Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.700, -80.670

Public reported a couple of trees down at Pilgrim Antioch Church.

Thunderstorm Wind, Fairfield

When
August 2, 7:45 PM EST to 8:15 PM EST
Where
Fairfield County, Jenkinsville to Longtown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.270, -81.280

Sheriff reported numerous trees down countywide.

Thunderstorm Wind, Newberry

When
August 2, 7:45 PM EST to 7:49 PM EST
Where
Newberry County, Newberry
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.280, -81.620

Sheriff reported trees down on Jolly Street and Roof Bottom Road.

Thunderstorm Wind, Lexington

When
August 2, 8:10 PM EST to 8:30 PM EST
Where
Lexington County, Chapin to Irmo
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.170, -81.350

Chapin police and public reported trees down from Chapin to Friars Gate in Irmo. One tree was on a home in the Stoney Pointe Subdivision just south of Chapin.

Thunderstorm Wind, Richland

When
August 2, 8:13 PM EST to 8:17 PM EST
Where
Richland County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.000, -81.020

Public reported large branches down in several places in town.

Thunderstorm Wind, Kershaw

When
August 2, 8:37 PM EST to 9:02 PM EST
Where
Kershaw County, Westville to Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.450, -80.600

Sheriff reported several trees down on hwy 521 from Westville into Camden.

Thunderstorm Wind, Lee

When
August 2, 8:45 PM EST to 8:49 PM EST
Where
Lee County, Lucknow
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.300, -80.330

Off duty NWS employee reported several trees down in the Lucknow area on Hub Kelly road and hwy 341.

Thunderstorm Wind, Lexington

When
August 2, 8:45 PM EST
Where
Lexington County, Lexington
Measured
60 kt (69 mph) estimated gust
Property damage
$120,000
Reported by
Newspaper
Coordinates
33.980, -81.250

Two large trees fell on a home pretty much destroying it. One person was trapped inside but was not injured.

Thunderstorm Wind, Lexington

When
August 2, 8:50 PM EST to 9:10 PM EST
Where
Lexington County, Lexington to Red Bank
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.980, -81.250

Sheriff and NWS employee reported trees and powerlines down with power outages.

Thunderstorm Wind, Sumter

When
August 2, 9:07 PM EST to 9:09 PM EST
Where
Sumter County, Rembert
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.100, -80.500

DOT reported a few trees down in the Rembert area.

Thunderstorm Wind, Sumter

When
August 2, 9:35 PM EST to 9:49 PM EST
Where
Sumter County, Shiloh to Pinewood
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.930, -80.030

DOT reported numerous trees down countywide.

Thunderstorm Wind, Richland

When
August 2, 9:45 PM EST to 9:51 PM EST
Where
Richland County, Columbia
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -81.020

City police and SKYWARN spotter reported several trees down in town, one on a home at 801 Isaac Street.

Thunderstorm Wind, Calhoun

When
August 2, 10:05 PM EST
Where
Calhoun County, 7 mi SE of Cameron
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.478, -80.634

Sheriff reported trees down on hwy 176.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110594, 110619, 110595, 110599, 110597, 110601, 110602, 110604, 110603, 110606, 110658, 119653, 110617, 110607, 110613, 110611, 110615.